Two common side effects shared by people who are obese are high cholesterol and heartburn, according to Lee University. Heartburn, also called gastroesophageal reflux disease, or GERD, occurs when acid backs up from your stomach into your esophagus and causes a burning sensation in your chest area. A diet high in fat and calories usually coincides with high cholesterol numbers as well. Additionally, medication to treat high cholesterol often exacerbates GERD or causes the uncomfortable symptoms of reflux.
Video of the Day
High cholesterol is called the "silent killer," because it has no symptoms or side effects. The risk factors associated with high cholesterol increase over time, and by the time you start exhibiting symptoms of heart disease, you may already have developed clogged arteries due to too much cholesterol in your bloodstream. If you have a family history of high cholesterol, have diabetes or are obese, your doctor may run blood tests to check your cholesterol levels.
Side effects of GERD, or heartburn, are more glaring. You'll feel the burning sensation in your chest when you eat certain foods, lie down immediately after eating or are under stress. You may develop a sensation of having a lump in your throat or have difficulty swallowing. If the chest pain becomes stabbing and feels different than your normal bouts of heartburn, you should seek immediate medical attention because you may be having a heart attack, often due to a blocked artery caused by high cholesterol.
Exercise and eating a healthy diet are two lifestyle factors that can help to lower high cholesterol numbers. While you may be at greater risk of developing high cholesterol if you have family history of the condition, inactivity and poor eating habits are factors over which you have some control. The same poor diet that caused your cholesterol numbers to skyrocket adds excess pounds that put pressure on your abdomen, creating heartburn symptoms, according to MayoClinic.com.
While changing your diet and increasing activity levels to lose weight, your doctor may suggest cholesterol-lowering drugs or dietary supplements to help lower your numbers. Although supplements are available over the counter, you should consult your doctor before taking them to avoid interactions with other drugs. Cholesterol-reducing supplements can lead to additional signs of heartburn, however. For example, blond psyllium, which is added to many supplements, can lead to gas and bloating. You can get gas, heartburn and nausea from fish-oil supplements, too. Garlic, green tea and flaxseed also can lead to gas that causes uncomfortable heartburn symptoms. Gastrointestinal difficulties are common side effects of prescribed drugs to treat high cholesterol, but according to the University of Maryland Medical Center, the heartburn usually recedes after a short period of time. If the side effects are overwhelming, you should talk to your doctor about trying another type of medicine.